question on injection to boost white blood cells with chemotherapy?

Posted By
8/7/2010 5:03am
View other posts by
Activity
Replies: 6

My oncologist advises me that I can have injection, which I believe is done under the skin in the patient's stomach, to boost my white blood cells, presumably to help fight any infections with chemotherapy. He did warn me that such an injection sometimes give people bone pain which does not respond to normal painkillers. Further he said sometimes patients have to go into hospital for treatment to cope with the pain. I don't know the name of the drug used for the injection and was wondering if anyone has had such an injection -- if so what side-effects did they suffer, and for how long? Any information would be appreciated

Janet 

Janet,

 

The medication is probably Leukine.  I injected Leukine 14 days in a row and then 14 days off for 13 cycles in a Phase II trial.  I did experience some long bone pain and hives at the injection site.  These side effects were quite easy to manage and did not happen every time.  I can't recall anyone having to be hospitalized to manage the pain caused by the injection.  However, you mention that you might need it to treat a low white count as a result of chemotherapy so maybe other side effects of the chemo might necessitate a hospitalization...just guessing here.

Stay Strong
King

Stage IV 7/05 Liver mets

The drugs used to increase white blood cells are leukine, neupogen and neulasta. In melanoma patients leukine is the preferred drug because it may help fight the melanoma itself. The side effects of these drugs are usually mild (especially compared with chemotherapy). I'd be very surprised if you would require hospitalization because of the shots (hospitalization from the chemo itself is a possibility).

Good luck and God bless you.

Thank you for replying to my posting and giving me information. It is much appreciated.

Janet 

During my BioChemo days right at check out time the doctor would come in and give me a shot of nelusta (hope I spelled that right) in my stomach. That would be on a Friday and ususally by Wed. I would have screaming back and bone pain. I dont want to scare you but you might want to stock up on pain meds ( I got percocet or Oxycotin) sometimes that was the only way I could walk was with pain peds. If I remember correctly the pain lasted about a week. And when I got the insurance bill I nearly fell over, each shot cost over $5,000...whew...that goodness for insurance. Good Luck & God Bless, love, Sharon in Reno Stage IV

To Thy Own Self Be True & Move Fast When You "Know" You Have To!!

Hi Sharon,

Thank you for giving me information -- it is much appreciated. I hope you are doing okay.

Best wishes, Janet 

Definitley had severe bone pain that lasts about 7 to ten days total. Was severe enough to send me screaming in agony to the E.R. Doctor has since prescribed pain medication that I take week of injections and typically a couple of days after and it seems to work. Medication is Percocet. Pretty strong but I couldn't tolerate the injections without it. I felt like a vice grip was squeezing my spine. It was horrible. Have to tell you though, I would prefer the agonizing pain to the Interfuron treatment any day.

I'm to honery for this crap to win.